Texas, 2008

High Wind in Texas, February 25, 2008

February 25, 2008 · NWS MAF · 2 events in 2 counties and zones

A vigorous upper level storm system lifted eastward across the southern plains. Very strong winds around the base of this system, along with a tightening surface pressure gradient, helped to bring windy conditions to the mountains of west Texas and southeastern New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A vigorous upper level storm system lifted eastward across the southern plains. Very strong winds around the base of this system, along with a tightening surface pressure gradient, helped to bring windy conditions to the mountains of west Texas and southeastern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 24, 11:25 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Feb 24, 11:25 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1125 PM CST SUN FEB 24 2008

.AVIATION...
LIGHT SOUTH AND SOUTHWESTERLY WINDS WILL CONTINUE TONIGHT...BUT
WILL INCREASE AFTER SUNRISE. BREEZY CONDITIONS WILL BECOME WINDY
BY THE AFTERNOON WITH WINDS VEERING FROM THE SOUTHWEST IN THE
MORNING...TO THE WEST AND NORTHWEST BY THE AFTERNOON. THE STRONG
WINDS WILL CREATE QUITE A BIT OF MECHANICAL AND CLEAR AIR
TURBULENCE ESPECIALLY IN THE LOWER LEVELS. CONDITIONS WILL BEGIN
IMPROVING TOMORROW EVENING.

&&

PREV DISCUSSION... /ISSUED 320 PM CST SUN FEB 24 2008/

DISCUSSION...
THE MAIN WEATHER HIGHLIGHT FOR THIS FORECAST WILL BE STRONG WINDS
AND EXTREME FIRE WEATHER CONDITIONS ACROSS THE CWA MONDAY. EARLY
AFTERNOON WATER VAPOR IMAGERY SHOWS A STRONG SHORTWAVE TROUGH
ACROSS CALIFORNIA/NEVADA...WITH THE PARENT UPPER LOW LOCATED JUST
OFF THE NORTHWESTERN CALIFORNIA COAST. SURFACE LOW PRESSURE WILL
CONTINUE TO DEEPEN ACROSS SOUTHERN KANSAS/NORTHERN OKLAHOMA MONDAY
AFTERNOON AS THE SHORTWAVE TROUGH LIFTS EASTWARD FROM THE FOUR
CORNERS REGION TOWARD THE TX/OK PANHANDLES. STRONG MID LEVEL WINDS
WILL BE IN PLACE ON THE SOUTHERN EDGE OF THE TROUGH...WITH FORECAST
MODELS INDICATING 700 MB WINDS AS STRONG AS 60-70 KNOTS ACROSS
WESTERN PORTIONS OF THE FORECAST AREA MONDAY MORNING. EXPECT VERY
WINDY CONDITIONS TO QUICKLY MIX ACROSS MOST OF THE FORECAST AREA BY
LATE MONDAY MORNING. WE WILL ISSUE A HIGH WIND WARNING FOR THE
GUADALUPE AND DAVIS MOUNTAINS...WHERE SUSTAINED WIND SPEEDS OF 40-60
MPH...WITH A FEW GUSTS OVER 80 MPH WILL BE LIKELY. A WIND ADVISORY
WILL ALSO BE ISSUED FOR THE REMAINDER OF THE FORECAST AREA...AS WEST
TO NORTHWEST WINDS OF 25-35 MPH...WITH A FEW GUSTS OVER 45 MPH WILL
BE LIKELY FROM THE LATE MORNING INTO THE AFTERNOON. THESE
WINDS...WHEN COMBINED WITH VERY WARM SURFACE TEMPERATURES AND
DEWPOINTS DROPPING INTO THE TEENS...WILL LIKELY CREATE AN EXTREME
FIRE BEHAVIOR PATTERN MONDAY AFTERNOON.

A COLD FRONT WILL SWEEP ACROSS THE FORECAST AREA MONDAY EVENING...
WITH SURFACE WINDS SHIFTING MORE TO THE NORTH/NORTHEAST AND
GRADUALLY DIMINISHING AS THE EVENING PROGRESSES. MUCH COOLER
TEMPERATURES ARE ANTICIPATED TUESDAY.

NO CHANGE WAS MADE TO THE REMAINDER OF THE EXTENDED PACKAGE. DRY
NORTHWEST FLOW ALOFT IS EXPECTED WEDNESDAY...WITH A TRANSITION TO A
ZONAL PATTERN THURSDAY. A WARMING TREND IS EXPECTED BOTH DAYS. THE
NEXT SHORTWAVE TROUGH IS PROGGED TO MOVE ACROSS THE REGION LATE
FRIDAY. LITTLE CONFIDENCE IN ANY PRECIPITATION WITH THIS SYSTEM.
TRENDED MAX/MIN TEMPERATURES VERY CLOSE TO MOS GUIDANCE LATE IN THE
PERIOD...WHICH WILL BE SLIGHTLY ABOVE NORMAL VALUES.

FIRE WEATHER...
ACROSS THE PLAINS...20 FOOT WINDS WILL CONTINUE TO GUST TO AROUND 20
MPH THIS AFTERNOON...THEN DECREASE BRIEFLY THIS EVENING. AS SURFACE
LOW PRESSURE DEEPENS NORTH OF THE REGION...20 FOOT WINDS WILL BEGIN
TO INCREASE BY EARLY MONDAY MORNING. FOR THE MOUNTAINS... 20 FOOT
WINDS WILL LIKELY REMAIN STEADY THROUGH THE AFTERNOON AND INTO THE
EVENING...THEN INCREASE SIGNIFICANTLY BY EARLY MONDAY MORNING. MILD
OVERNIGHT LOW TEMPERATURES ALONG WITH A DRY AIR MASS WILL RESULT IN
GENERALLY POOR RH RECOVERY FOR ALL AREAS TONIGHT.

ON MONDAY...CONDITIONS CONTINUE TO FAVOR A CRITICAL TO EXTREMELY
CRITICAL FIRE WEATHER PATTERN ACROSS MUCH OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. AS MENTIONED ABOVE...GENERALLY POOR
OVERNIGHT RH RECOVERY IS EXPECTED FOR ALL AREAS TONIGHT...WITH LOW
RH/S ALREADY IN PLACE FOR MONDAY MORNING. 20 FOOT WINDS WILL
INCREASE AREAWIDE WITH SUSTAINED WESTERLY WINDS OF 20 TO 30 MPH WITH
GUSTS NEAR 45 MPH COMMON DURING THE AFTERNOON HOURS. WIDESPREAD
MINIMUM RH/S OF 5 TO 15% CAN BE EXPECTED...WITH THE LOWEST RH/S
LIKELY STRETCHING ACROSS THE TRANS PECOS REGION. WINDS WILL SHIFT
FROM WESTERLY TO NORTHWESTERLY FROM NORTH TO SOUTH DURING THE LATE
AFTERNOON AS A COLD FRONT PUSHES ACROSS THE REGION. WIND SPEEDS WILL
CHANGE LITTLE BEHIND THE FRONT...AND RH/S WILL BE SLOW TO INCREASE
GIVEN A CONTINUED DRY AIR MASS. CONTINUED POOR OVERNIGHT RH RECOVERY
MONDAY NIGHT FOR AREAS GENERALLY WEST OF THE PECOS RIVER...WITH FAIR
RECOVERY FOR AREAS EAST OF THE PECOS RIVER.

06

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM TO 8 PM MST MONDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     WIND ADVISORY FROM 9 AM TO 4 PM MST MONDAY FOR THE FOLLOWING
     ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING FROM 2 AM TO 7 PM MST MONDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 12 PM CST /11 AM MST/ TO 9 PM CST /8 PM
     MST/ MONDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     WIND ADVISORY FROM 10 AM TO 5 PM CST MONDAY FOR THE FOLLOWING
     ZONES...ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAWSON...
     ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 3 AM CST /2 AM MST/ TO 8 PM CST /7 PM
     MST/ MONDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE
     MOUNTAINS AREA...GUADALUPE MOUNTAINS.

&&

99
Hazardous weather outlook, Feb 25, 3:51 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 AM CST MON FEB 25 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
351 AM CST MON FEB 25 2008 /251 AM MST MON FEB 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR
TODAY AS VERY WARM...WINDY...AND DRY CONDITIONS ARE EXPECTED FOR
ALL AREAS. OUTDOOR ACTIVITIES INVOLVING OPEN FLAMES OR SPARKS ARE
HIGHLY DISCOURAGED.

VERY WINDY CONDITIONS WILL LIKELY LEAD TO AREAS OF BLOWING DUST
THIS AFTERNOON...ESPECIALLY NEAR PLOWED FIELDS AND CONSTRUCTION
SITES. IN ADDITION...VERY STRONG WINDS ARE LIKELY ACROSS THE
GUADALUPE AND DAVIS MOUNTAINS ON MONDAY WITH GUSTS POSSIBLY
REACHING 80 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
February 25, 4:00 AM CST to 3:00 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
Other Federal Agency

High winds started in the early morning through the Davis Mountains and persisted throughout the day. The highest recored wind speed was 89 mph at 11:00 am.

High Wind, Guadalupe Mountains of Culberson County

When
February 25, 4:00 AM MST to 12:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Other Federal Agency

Winds picked up in the Guadalupe Mountains early in the morning and dropped off not long after noon. The highest gust of 65 mph occurred towards the end of this event.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82240, 82241.